The Diabetes Forum Support Community For Diabetics Online banner
1 - 12 of 12 Posts

·
Super Moderator
Joined
·
1,998 Posts
Hi, Runy, welcome to the site! There's all kinds of information and support here for diabetics and people who care for them. Could you tell us a little more about what brings you here? Are there any particular care challenges you want to address?
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #3 ·
I have had diabetes for about thirty years, but I have been able to control it with diet and exercise and Metformin and Amaryl. Since Metformin was damaging my muscles and limbs, I changed medication. I started taking glimepiride and Januvia. During the two-week trial period, I have been having some side effects. I was wondering if anyone is having adverse effects from Januvia, and for how long.
 

·
Super Moderator
Joined
·
1,998 Posts
Thanks, Runy. Let's see if other posters mention adverse effects with Januvia. Just curious -- have you taken glimepride before to know that that's not causing the problems?
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #5 ·
I had been taking Amaryl (brand name) for a decade because I had side effects from the generic Glimepiride. Since I wanted to replace Metformin with Januvia, I decided to see if I could tolerate glimepiride now. I could not afford two expensive brand name medicine since only one would be paid by Medicare. I have switched the time I take it since glimepiride is giving me some unpleasant side effects, and I don’t feel them as much when I am asleep. I am giving the two meds another week to see if the adverse effects will dissipate.
 

·
Super Moderator
Joined
·
9,876 Posts
Hello Runy, welcome to the forum.

Sorry to hear of your issues with the metformin after years of success with it. I also did experience muscle aches and pains early on, but found out it was from the Lipitor that I was on for cholesterol. Quitting it made that go away and the change of diet made improvements in my cholesterol and triglyceride numbers. You aren't by chance taking a statin too are you? Metformin is not normally associated with muscle wasting, usually quite the opposite in the event of injuries. Metformin however is known to lower B12 and Folate levels, which could explain your muscle issues, and that could be something for your doctor to check. Not ruling out the metformin as the problem, but offering other possibilities to consider.

I was started out on Januvia and was changed over to Janumet, Januvia combined with Metformin, by another doctor as the Januvia alone wasn't doing much. I wasn't seeing a lot of benefit from the Janumet either even after reducing sweets, cakes, pies, cookies, cokes, etc., and it seemed I was tired all the time and caught every cold that came around. After finding this forum and being pointed to the Blood Sugar 101 website, I decided I needed to change my diet even more and wanted to get off of the Januvia altogether. My doctor changed my meds to regular Metformin and I started eating a lower carb higher fat, LCHF, diet. I found new energy and the catching colds year round faded away. I experienced all the gastric discomforts associated with taking metformin when I started it, gas, bloated feeling, cramps, diarrhea, but it all finally went away.

I know of a member who was experiencing a lot of upper respiratory infections while on Januvia that went away after he got off of Januvia. You can search for some of his ( Div2liv ) posts or for post containing Januvia with the forum's search bar at the top of the page and going to advanced search function to find posts on any topic by specific members.

After dealing with diabetes for around thirty years, I bet you have a lot of info to share on managing it. Even though we are all different and what works for one may not work for another, its nice to learn of others successes and even failures. Looking forward to hearing. more from you.
 
  • Like
Reactions: itissteve

·
Registered
Joined
·
6 Posts
Discussion Starter · #7 ·
Hi mbuster,
Thank you for the post so full of information for my medication problems. I exercise every day with yoga, qigon and walking on treadmill and lead a pretty healthy lifestyle. I was sick for a month following vaccination in April, and everything went haywire. I have always had environmental and food/medicine allergies, and my body started reacting differently since then. I only take vitamins and diabetic medications: Metformin and Amaryl, but they lost their effectiveness and my BG numbers were dangerously high even with sensible diet.

My doctor wasn’t much help in finding a solution and left town. I am testing Januvia and glimepiride on the advice of a new doctor. I know I should continue taking the medication till the month’s supply is done before rejecting it for adverse side effects. In the meantime, I hope to get more information from the forum and expand my research.
 

·
Super Moderator
Joined
·
9,876 Posts
Well I guess that rules out an unmentioned medication as being a potential source.

Diet, exercise, and meds, as needed, is my approach to managing my diabetes. Looks like that is yours as well.

Could you tell us a little more about your diet? I've been told mine is crazy, but it works. On exercise, I have to be honest, I had to look up qigon.

I know of one other that has mentioned their BG has been wonky after their vaccination. I don't remember now if they mentioned getting sick from it as well. Maybe a coincidence, maybe not.

I have found that doctors weren't much help after saying "You need to make some lifestyle changes" and leave me thinking "OK, like what more specifically"
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #9 ·
mbuster,
had prepared a nice reply yesterday until I got attacked with a dozen side effects after taking Januvia in the morning. You might be correct in saying it might be Januvia that is affecting me. My BP rose to high numbers and I’m surprised I was still alive this morning. Anyway, I think I’ll have to give up experimenting with new medication, and go back to my expensive Amaryl for the time being.

My diet:
AM
I’m usually starved in the morning so I have an omelette loaded with garlic, red pepper, mushroom, green onions, cilantro and sausage/bacon accompanied with a small gluten free toast
Before lunch I might snack on fruit

PM
About 2 PM I have a light lunch of fish,meat with tw sides of vegetables
I have another portion of fruit between lunch and supper

I keep supper light with some protein and vegetablesand fruit
Sometimes I get hungry before bedtime, so I have a spoonful of peanut butter or crackers and sneak in not more than six m & m or a tablespoon of frozen yogurt

I don’t keep the order in strict order and interchange according to my whim.
 

·
Registered
Joined
·
3,503 Posts
Welcome Runy!
You have been a diabetic 3 times as long as I have--I was diagnosed in 2011. My doctor immediately put me on Janumet (combo of Januvia and Metformin). I was on it for a number of years before my insurance quit paying for it and I switched to extended release Metformin only. I was lucky to find this forum not too long after diagnosis and it's been a great source of knowledge and support for me. I eat a very low carb diet now--except for those occasions when I am tempted to forget I'm diabetic:oops:
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #11 ·
etherea,
Yes, it’s been a long haul. I started with Metformin and after many years, it lost its effectiveness and started to affect my muscles and joints. I am trying different meds combinations now, but it is proving difficult since I’m so sensitive with many allergies. I compare it to choosing combo sets at MacDonald’s … bad for you but need it. I’ve replaced Januvia with Metformin again hoping my body will tolerate it, and replaced my expensive Amaryl with generic glimepiride today. Still experimenting …
 

·
Registered
Joined
·
3,503 Posts
etherea,
Yes, it’s been a long haul. I started with Metformin and after many years, it lost its effectiveness and started to affect my muscles and joints. I am trying different meds combinations now, but it is proving difficult since I’m so sensitive with many allergies. I compare it to choosing combo sets at MacDonald’s … bad for you but need it. I’ve replaced Januvia with Metformin again hoping my body will tolerate it, and replaced my expensive Amaryl with generic glimepiride today. Still experimenting …
Good luck figuring out what works for you!
 
1 - 12 of 12 Posts
Top